Alert archive / North Carolina / Tornado Warnings in 1997
Tornado Warning 1, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jul 24, 1997, 12:21 PM EDT for Bertie County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 1997, 12:21 PM EDT (16:21 UTC)
- Expired
- Jul 24, 1997, 1:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Bertie County, NC
The radar
The Norfolk radar (KAKQ), 102 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 8:00 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2835 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAKQ 241620 RRA
TORAKQ
NCC015-241700-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1221 PM EDT THU JUL 24 1997
THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 100 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN NORTHEASTERN NORTH CAROLINA
...EASTERN BERTIE COUNTY
AT 1219 PM EDT...A DEVELOPING TORNADO WAS INDICATED BY WAKEFIELD
DOPPLER RADAR 2 MILES NORTH NORTHWEST OF WINDSOR MOVING NORTH
NORTHEAST AT 15 MPH.
SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
BUENA VISTA BY 1235 PM EDT
ASKEWVILLE BY 1235 PM EDT
WAKELON BY 1255 PM EDT
ROSEMEAD BY 1255 PM EDT
TRAP BY 100 PM EDT
PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER
IMMEDIATELY. MOVE INSIDE A STORM CELLAR...A BASEMENT...OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AFTER
THE STORM HAS PASSED AND ASK THEM TO RELAY YOUR INFORMATION TO THE
NATIONAL WEATHER SERVICE.
SAMMLERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 24, 9:32 AM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 24, 9:32 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 930 AM EDT THU JUL 24 1997 DISCN: CNTR OF LOW E OF RDU AT 9 AM WITH A GST TO 52 MPH THERE ABT AN HR AGO. SYSTM MOVG E-NE AND SHUD PASS BTWN ORF/ECG THIS AFTRN. 88D IN TRPLCL ZR INDCTG RNFL AMTS BTWN 1-2 IN PER HR. CONT TORNADO WATCH BOX THRU 2 PM. HAVE ISSUED AN FFS TO CVR MINOR FLOODING TDY. RVS TO FOLLOW AS WELL. CAN YOU SAY...DROUGHT BUSTER. CWF...WITH CNTR OF LOW MOVG OFFSHORE..d.PRBLY BEST TO HAVE SCA UP THRU AFTRN HRS. RIC...77/70/87 +42 ORF...80/72/85 +53 SBY...75/70/84 +53 ECG...84/73/85 +53 RUSNAK
In the hours before
Special weather statement, Jul 24, 8:24 AM EDT, 3 hours 57 minutes before
VAZ065>066-070-079>084-086>098-100-501-MDZ501-NCZ012>017-030>032- 102-504-241800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 830 AM EDT THU JUL 24 1997 IN VIRGINIA BRUNSWICK...CHARLES CITY...CHESAPEAKE ...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...DINWIDDIE...GLOUCESTER ...GREENSVILLE INCLUDING EMPORIA...ISLE OF WIGHT ...JAMES CITY COUNTY INCLUDING WILLIAMSBURG...MATHEWS ...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...NORTHAMPTON ...PRINCE GEORGE INCLUDING PETERSBURG & HOPEWELL...SOUTHAMPTON...SUFFOLK ...SURRY...SUSSEX...VIRGINIA BEACH...YORK INCLUDING POQUOSON CITY ...VIRGINIA PORTION OF THE CHESAPEAKE BAY IN NORTH CAROLINA NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK ...CURRITUCK SOUND THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO WATCH FOR PORTIONS OF SOUTHERN...CENTRAL AND ALL OF SOUTHEASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA UNTIL 200 PM. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR WORLD WIDE WEB SITE AT HTTP://WWW.JNWS.NOAA.GOV/ER/AKQ/ RUSNAK
Special weather statement, Jul 24, 8:30 AM EDT, 3 hours 51 minutes before
VAZ065>066-070-079>084-086>098-100-501-MDZ501-NCZ012>017-030>032- 102-504-241800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 830 AM EDT THU JUL 24 1997 IN VIRGINIA BRUNSWICK...CHARLES CITY...CHESAPEAKE ...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...DINWIDDIE...GLOUCESTER ...GREENSVILLE INCLUDING EMPORIA...ISLE OF WIGHT ...JAMES CITY COUNTY INCLUDING WILLIAMSBURG...MATHEWS ...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...NORTHAMPTON ...PRINCE GEORGE INCLUDING PETERSBURG & HOPEWELL...SOUTHAMPTON...SUFFOLK ...SURRY...SUSSEX...VIRGINIA BEACH...YORK INCLUDING POQUOSON CITY ...VIRGINIA PORTION OF THE CHESAPEAKE BAY IN NORTH CAROLINA NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK ...CURRITUCK SOUND THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO WATCH FOR PORTIONS OF SOUTHERN...CENTRAL AND ALL OF SOUTHEASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA UNTIL 200 PM. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/ RUSNAK
Local storm report, Jul 24, 10:51 AM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
1051 AM EDT THU JUL 24 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM NC WIND DAMAGE
07/24/97 HERTFORD FROM 1230 PM TO 0130 PM
TREES AND POWER LINES
DOWN.
0115 PM NC WIND DAMAGE
07/24/97 GATES TRESS AND POWER LINES
DOWN. ROADS BLOCKED ALONG
ROUTES 1128/1129 IN THE
WESTERN PART OF THE
COUNTY.
0120 PM NORFOLK VA
07/24/97 NORFOLK SPOTTER REPORTED ROTATING
WALL CLOUD THAT STARTED AT
ABOUT 1:20 PM AND IN
DOWNTOWN NORFOLK AND WAS
MOVING TOWARDS OCEANS
VIEW.
0125 PM NORFOLK VA TORNADO
07/24/97 NORFOLK COAST GUARD REPORTED
WATERSPOUTS AND TORNADOES
HEADING TOWARDS CITY OF
NORFOLK.
0130 PM NORFOLK VA TORNADO
07/24/97 NORFOLK SPOTTER REPORTED 2 TORNADO
TOUCHDOWNS NEAR NORFOLK
COAL PIER AREA.
0142 PM GRANDY NC
07/24/97 CURRITUCK EMERGENCY MANAGEMENT
REPORTED WATER SPOUTS NEAR
THE NORTH RIVER IN
SOUTHERN CURRITUCK COUNTY.
0149 PM VIRGINIA BEACH VA
07/24/97 VIRGINIA BEACH FUNNEL CLOUD ON THE
CHESAPEAKE BAY BETWEEN
CAPE HENRY AND THE LESNER
BRIDGE
0200 PM HAMPTON VA TORNADO
07/24/97 HAMPTON POLICE DEPARTMENT REPORTED
A STREETLIGHT DOWN AT
PEMBROKE AND MALLORY.
POSSIBLE TORNADO.
0210 PM AHOSKIE NC WIND DAMAGE
07/24/97 HERTFORD 65 MPH WINDS REPORTED NEAR
AHOSKIE.
0223 PM VA
07/24/97 VIRGINIA BEACH FUNNEL CLOUD NEAR CAMP
PENDLETON IN VIRGINIA
BEACH REPORTED BY
EMERGENCY MANAGEMENT
OFFICIALS.
0238 PM ELIZABETH CITY ARPT NC 58 MPH TSTM GUST
07/24/97 PASQUOTANK ASOS RECORDED GUST TO 58
MPH.Nearby
Tornado Warnings in North Carolina, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.